Hail, Valley
- When
- August 9, 4:25 PM CST
- Where
- Valley County, 2 mi N of Ord
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.633, -98.933
Strong winds and nickel size hail resulted in a swath of hail damage west of Arcadia. 1 to 2 inches of rain fell across many areas of Valley County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Strong winds and nickel size hail resulted in a swath of hail damage west of Arcadia. 1 to 2 inches of rain fell across many areas of Valley County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 9, 1:36 PM CST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 236 PM CDT TUE AUG 9 2005 .SHORT TERM...TONIGHT THROUGH 12Z FRIDAY...MAIN FORECAST CONCERNS REMAIN ASSOCIATED WITH THE FRONT AS IT MOVES INTO THE FORECAST AREA. COLD FRONT ALREADY VISIBLE ON KLNX 88D AS IT MOVES THROUGH NORTH CENTRAL NEBRASKA. ON SATELLITE THERE ARE SOME CUMULUS DEVELOPING ALONG THE FRONT...AND FURTHER NORTH THERE ARE SOME THUNDERSTORMS. EXPECT THAT THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS IT MOVES SOUTHEAST. THE FRONT IS SLOW TO MOVE AND STILL ONLY MOVES INTO THE NORTHWEST PART OF THE FORECAST AREA BY 00Z THIS EVENING. HAVE INCREASED POPS FOR THIS EVENING AND TONIGHT. THE BEST CHANCES WILL BE IN THE NORTHERN PART OF THE FORECAST AREA DUE TO THE GREATEST UPPER SUPPORT IN THAT AREA. LATE TONIGHT THE FRONT WEAKENS ACROSS NORTHERN KANSAS AND THE PRECIPITATION SHOULD DIMINISH A LITTLE. A WEAK SURFACE HIGH PRESSURE SETTLES INTO NORTHWEST NEBRASKA ON WEDNESDAY. THIS SHOULD REDUCE THE CHANCES OF PRECIPITATION...BUT STILL NOT COMPLETELY BRING IT TO AN END. THE WEAK FRONT LINGERS ACROSS KANSAS THROUGH WEDNESDAY NIGHT. HAVE KEPT A SLIGHT CHANCE FOR SOME THUNDERSTORMS...ESPECIALLY IN THE SOUTHERN PART OF THE FORECAST AREA DURING THIS TIME. LOW PRESSURE ONCE AGAIN DEVELOPS IN WESTERN NEBRASKA LATE WEDNESDAY NIGHT AND THERE WILL BE A CHANCE OF SOME THUNDERSTORMS ACROSS THE FORECAST AREA...THIS TIME FURTHER NORTH CLOSER TO THE CENTER OF THE LOW. WITH THE FRONT LINGERING IN THE VICINITY OF THE FORECAST AREA THERE COULD BE A SOME COOLER TEMPERATURES IN THE NORTH PART OF THE AREA. LOWERED THE TEMPERATURES IN THE FAR NORTH A DEGREE OR SO FOR WEDNESDAY...OTHERWISE DID NOT MAKE MANY CHANGES. .LONG TERM...12Z FRIDAY AND BEYOND. VERY CHALLENGING FORECAST THROUGH THE ENTIRE PERIOD AS UNCERTAINTY REMAINS HIGH ABOUT PLACEMENT OF SURFACE FEATURES WHICH WILL HAVE A DRAMATIC IMPACT ON THE LOCAL WEATHER. AT THE START OF THE PERIOD...WEATHER ON FRIDAY REMAINS QUITE QUESTIONABLE AS SURFACE FRONT WILL BE SOMEWHERE ACROSS THE AREA. NAM/UKMET DEPICTS A PLACEMENT SOMEWHERE ACROSS SOUTHERN NEBRASKA WHILE THE GFS/ECMWF SHOW A MUCH FARTHER SOUTH PLACEMENT INTO KANSAS. CERTAINLY THIS WILL AFFECT HIGH TEMPS AND PRECIP CHANCES FOR THE DAY ON FRIDAY. PREFER A SOLUTION CLOSER TO THE NAM AS THE GFS APPEARS TO BE HIGHLY AFFECTED BY CONVECTIVE FEEDBACK... SHOVING THE BOUNDARY INTO NORTHERN OKLAHOMA. FOR NOW...HAVE KEPT SMALL POPS FOR FRIDAY...WITH TEMPS IN THE 80S...ALTHOUGH SOME AREAS COULD CERTAINLY SEE 90S SHOULD THE FRONT LIFT A LITTLE FARTHER NORTH. LONGWAVE PATTERN BEGINS TO SHIFT FROM A MORE ZONAL LOOK TO A BROAD CENTRAL/WESTERN CONUS TROF BY SATURDAY. THIS IS SHOWN BY ALL THE MEDIUM RANGE SOLUTIONS AND IS SUPPORTED BY POSITION OF CENTRAL PACIFIC CONVECTION SHIFTING WESTWARD IN TIME. THIS WILL ALLOW MUCH COOLER AIR TO MOVE SOUTH DOWN THE PLAINS...ALONG WITH REINFORCING THE SFC BOUNDARY ACROSS THE AREA. CONFIDENCE IS VERY LOW WITH THE CONTINUED POSITION OF THE FRONT AS ANY STRONG CONVECTION COULD EASILY FORCE IT SOUTHWARD OUT OF THE AREA AND LEAD TO A MUCH DRIER FORECAST. HOWEVER...PRECIP ON SATURDAY LOOKS TO BE A GOOD BET WITH RATHER STRONG LIFT OVER THE BOUNDARY JUST SOUTH OF THE CWA. WITH PLENTY OF CLOUDS AND PRECIP...TEMPS SHOULD STAY RATHER COOL AND HAVE DRAMATICALLY LOWERED HIGHS ON BOTH SATURDAY AND SUNDAY TO REFLECT THIS LIKELIHOOD. TEMPS MAY NOT BE COOL ENOUGH SHOULD BOUNDARY HANG TOUGH AND PRECIP LINGER...AND WOULD NOT BE SURPRISED TO SEE READINGS HOLD NEAR 70 FOR SOME PLACES THIS WEEKEND. UPR TROF LOOKS TO LINGER THROUGH THE BEGINNING OF THE WEEK...WITH TEMPS ACTUALLY HOLDING NEAR/SLIGHTLY BELOW NORMAL FOR THE FIRST TIME IN QUITE A WHILE. .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && JCB/LAWRENCE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 500 PM CDT TUE AUG 9 2005 NEZ039>041-046>048-060>062-072-073-082-101200- BUFFALO-DAWSON-FURNAS-GOSPER-GREELEY-HALL-HOWARD-MERRICK-NANCE- PHELPS-SHERMAN-VALLEY- 500 PM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH ACROSS THE AREA. SOME OF THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WINDS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ALMOST EVERY DAY WEDNESDAY THROUGH SUNDAY. THE PRIMARY HAZARD IS EXPECTED TO BE LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. REPORTS OF HAIL AND WIND GUSTS ARE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ049-063-064-074>077-083>087-101200- ADAMS-CLAY-FILLMORE-FRANKLIN-HAMILTON-HARLAN-JEWELL-KEARNEY-MITCHELL- NUCKOLLS-OSBORNE-PHILLIPS-POLK-ROOKS-SMITH-THAYER-WEBSTER-YORK- 500 PM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...MAINLY AFTER MIDNIGHT. PRIMARY HAZARD WILL BE LIGHTNING AND HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ALMOST EVERY DAY WEDNESDAY THROUGH SUNDAY. THE PRIMARY HAZARD IS EXPECTED TO BE LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KISNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 449 PM CDT TUE AUG 9 2005 NEZ039>041-046>048-060>062-072-073-082-100500- BUFFALO-DAWSON-FURNAS-GOSPER-GREELEY-HALL-HOWARD-MERRICK-NANCE- PHELPS-SHERMAN-VALLEY- INCLUDING THE CITIES OF...GRAND ISLAND...HOLDREGE...KEARNEY... LEXINGTON...ORD 449 PM CDT TUE AUG 9 2005 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 709 IN EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREAS IN NEBRASKA THIS WATCH INCLUDES 12 COUNTIES IN CENTRAL NEBRASKA GREELEY HOWARD MERRICK NANCE SHERMAN VALLEY IN SOUTH CENTRAL NEBRASKA BUFFALO DAWSON FURNAS GOSPER HALL PHELPS THIS INCLUDES THE CITIES OF...ARAPAHOE...BEAVER CITY... CAMBRIDGE...CENTRAL CITY...COZAD...ELWOOD...FULLERTON...GENOA... GOTHENBURG...GRAND ISLAND...HOLDREGE...KEARNEY...LEXINGTON... LITCHFIELD...LOUP CITY...ORD...OXFORD...SCOTIA...SPALDING... ST. PAUL AND WOLBACH. KISNER
The North Platte radar (KLNX), 141 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471922, 5471923.